Missouri, 2019

Damaging Wind and Strong Wind in Missouri, March 13 to 14, 2019

March 13 to 14, 2019 · NWS PAH · 12 events in 11 counties and zones

Scattered thunderstorms developed ahead of a cold front on the morning of the 14th, producing isolated wind damage. Throughout the afternoon and evening of the 13th and all day on the 14th, strong south gradient winds associated with a strong low pressure system gusted up to 50 mph at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed ahead of a cold front on the morning of the 14th, producing isolated wind damage. Throughout the afternoon and evening of the 13th and all day on the 14th, strong south gradient winds associated with a strong low pressure system gusted up to 50 mph at times. The low pressure center tracked northeast across the Plains to the Great Lakes region. Peak gradient wind gusts included 56 mph at the Cape Girardeau airport, 53 mph at the Perryville airport, 48 mph at the Poplar Bluff airport, and 47 mph at the Sikeston airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 1:58 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 13, 1:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
258 PM CDT Wed Mar 13 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT Wed Mar 13 2019

Winds were a little slow to get going, but finally have in the
Advisory area. Higher gusts should continue to develop. Will let
the Advisory go as is through 7 p.m. then end.

Band of showers to our west, will be timed in our forecast using the
17z HRRR, 12z ARW, and previous hourly grids in house. Band of
showers and isolated storms will move into southeast MO late today,
and then move west to east across the area tonight. Gusty winds will
likely continue. However, with a convective element in play, no
Advisory extension planned. Some of the convection could mix
increasing 950-850mb winds to the surface, and translate into
pockets of high wind gusts, maybe. Both strong shear and weak
buoyancy may be a hindrance to the modest convection and
overall severe potential.

Will issue a strongly worded Wind Advisory for the entire area
Thursday. Still some question marks as far as a High Wind Warning.
The NAM soundings and HRRR data keeps us just below a warning, with
a slower eastward movement (NAM) of the clouds and precip.
However the new GFS looks like it did 3 days ago or so, reverting
back to a deeper mix layer and warning level gusts (58 mph or
greater). We will let the midnight shift fine tune, and upgrade if
needed. Seems like the area of greatest concern will run north of
a Cape Girardeau MO, to Evansville, IN line, including the I-64
corridor. The mid shift will still have 5-6 hours of lead time on
a potential warning. The Advisory will run from 9 a.m. to 6 p.m.
CDT. Winds will trend down in speed toward sunset.

Through the morning hours Thursday, along and east of the Ohio and
Wabash, convection should regenerate and increase as it moves east.
Severe storms cannot be ruled out, as once again we will have a high
shear environment. Question mark is (again) instability. One
difference with this forecast data vs. recent events is, it shows us
jumping into the lower 70s through the morning, with sfc-5k/ft lapse
rates rising to 8 C/km and above. Damaging winds and a brief tornado
or two cannot be ruled out primarily from southwest IN into west KY.
SEMO and much of southern IL will likely miss out on most of the
main frontal action. By afternoon, lingering convection will be
pushing out of our eastern counties, paving the way for a dry and
cooler Thursday night. We went closer to warmer MOS for highs
Thursday given the strong mixing and return sun for some areas.

Storm total QPF is slightly higher than previously forecast. 1/2 to
1" possible north of Route 13, with 1-1.5" possible south into west
KY and SEMO. However, other than isolated issues, not expecting too
many issues overall.

.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT Wed Mar 13 2019

Surface high pressure will build into the central/southern Plains on
Friday.  West to northwest winds will bring colder air into our
region, and we will see unseasonably cool temperatures Friday
through Saturday night.  The high will move over the PAH forecast
area Saturday night, and light south winds across our region by
Sunday will result in moderating temperatures. Models show a weak
cold front moving across our region late Sunday.  This may produce a
few sprinkles or light showers in our northeast counties Sunday
afternoon, and went with slight chances in these areas.

Another surface high will move from the northern Plains into the
Great Lakes region Sunday night into Monday night, keeping our
region dry with near seasonal temperatures.  For Tuesday into
Wednesday, models show and mid/upper level trof and a potential weak
cold front approaching our area.  Included some slight chances for
showers across our area Tuesday afternoon, with better chances
Tuesday night into Wednesday.  Models are not in sync with timing
yet, so for now kept pops maxed in the chance category. With

&&

.AVIATION...
Issued at 258 PM CDT Wed Mar 13 2019

VFR to occasional MVFR conditions anticipated through tonight, as
a band of showers and isolated storms will move west to east
across the area. Gusty south winds will persist as well. A lull in
the convection is anticipated late tonight, then redevelopment is
expected early Thursday morning mainly over southeast IL, west KY
and southwest IN, moving quickly east through the morning. Some
storms may be strong to severe.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075-080-081-084-
     085-088-089-092>094.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for ILZ075>078-
     080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory from 9 AM to 6 PM CDT Thursday for INZ081-082-
     085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>006.

     Wind Advisory from 9 AM to 6 PM CDT Thursday for KYZ001>022.

&&

Short Term...08
Long Term....RST
Aviation.....08
Hazardous weather outlook, Mar 13, 3:45 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
445 AM CDT Wed Mar 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
445 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Wind gusts of 40 to 45 mph are expected across southeast Missouri,
southern Illinois, and far western Kentucky today. Refer to the
Wind Advisory for the latest information.

A chance of thunderstorms spreads into southeast Missouri late
this afternoon, then across the entire region tonight. There is a
slight risk of severe thunderstorms across far southern Missouri
into the Purchase area of western Kentucky, with a marginal risk
elsewhere. Should severe storms develop, damaging winds will be
the greatest concern.

Refer to river Flood Warnings and Statements for the latest on
the river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very strong southwest winds will gust 40 to 50 mph on Thursday.
Even higher gusts are possible, especially across portions of
southeast Missouri and southern Illinois, where a High Wind Watch
or Warning may become necessary.

In addition, the chance of thunderstorms continues into Thursday
across most of the area. There is a slight risk of severe storms
across southwest Indiana and much of western Kentucky, with a
marginal risk generally east of the Mississippi River. Damaging
winds and even tornadoes are possible on Thursday, especially in
the slight risk area.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest forecasts in case
their activation becomes necessary late this afternoon and evening,
then again morning through mid afternoon on Thursday.

RJP

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

11 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Bollinger

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Bollinger forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Butler forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Cape Girardeau forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Carter forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Mississippi forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
New Madrid forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Perry forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Scott forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 13, 2:00 PM CST to March 14, 5:00 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Thunderstorm Wind, Mississippi

When
March 14, 7:02 AM CST
Where
Mississippi County, 3.39 mi WNW of Wolf Is
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.760, -89.260

A barn was destroyed near the intersection of FF Highway and AA Highway, about a mile north of Pinhook.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807532, 807533, 807534, 807535, 807536, 807537, 807538, 807539, 807540, 807541, 807542, 805917.